Kansas, 2008

Hail in Kansas, November 10, 2008

November 10, 2008 · NWS ICT · 4 events in 3 counties and zones

Thunderstorms developed along a surface warm front the evening of November 10th. A strong low-level jet surged moisture northward into Southern Kansas and upper-level support was strong enough for a few strong storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms developed along a surface warm front the evening of November 10th. A strong low-level jet surged moisture northward into Southern Kansas and upper-level support was strong enough for a few strong storms to develop. Only small hail was reported but a few of the larger hail stones reported were up to the size of nickel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 10, 5:28 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Nov 10, 5:28 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CST MON NOV 10 2008

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WIDESPREAD LIGHT RAIN AND DRIZZLE WILL CONTINUE ACROSS THE AREA
TONIGHT...WITH PREVAILING IFR CIGS/VSBYS DEVELOPING AS WELL IN
MOST AREAS. STEEPENING LAPSE RATES WITH MID LEVEL COLD ADVECTION
LATER THIS EVENING WILL RESULT IN SCATTERED THUNDERSTORMS...MAINLY
ACROSS CENTRAL KANSAS. SOME SMALL HAIL IS POSSIBLE WITH THIS
ACTIVITY. LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE AREA ON
TUESDAY MORNING...WITH A WIND SHIFT TO THE NORTHWEST BEHIND THE
LOW AND ASSOCIATED COLD FRONT FOR LATTER PORTION OF THE PERIOD.
SOME IMPROVEMENT IN CIGS EXPECTED...THOUGH ONLY INTO THE MVFR
CATEGORY.

KED

&&

.PREV DISCUSSION... /ISSUED 308 PM CST MON NOV 10 2008/

DISCUSSION...
MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES THIS EVENING THEN
TEMPERATURES TOMORROW THEN AGAIN THIS WEEKEND.

TONIGHT - TUESDAY:
SURFACE LOW PRESSURE CENTERED OVER EXTREME SOUTHWEST KANSAS WITH
COLD FRONT EXTENDING SOUTHWARD. GOOD ISENTROPIC LIFT AHEAD OF THE
LOW RESULTING IN WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS FROM
CENTRAL TEXAS INTO THE CENTRAL PLAINS. STRONG LIFT AND MOISTURE
STAYS IN PLACE ACROSS THE FORECAST AREA OVERNIGHT. IN SOUTHERN
KANSAS SOME WEAK MID-LEVEL INSTABILITY IS PRESENT THIS EVENING SO
WILL MAINTAIN THE MENTION OF THUNDERSTORMS THERE. AFTER
MIDNIGHT THE INSTABILITY WORKS TO THE SOUTHEAST BUT KEPT A MENTION
OF ISOLATED THUNDERSTORMS IN OUR SOUTHEAST SECTIONS. THE SURFACE LOW
SHOULD BE OVER THE CENTRAL PART OF THE STATE BY TUESDAY MORNING.
WILL LOSE THE LIFT FROM SOUTHWEST TO NORTHEAST AS HIGH PRESSURE
WORKS IN BEHIND THE LOW. QUITE A GRADIENT IN HIGH TEMPERATURES ON
TUESDAY WITH HIGHS ONLY IN THE LOWER 40S NORTHWEST TO THE MID 50S
SOUTHEAST.

TUESDAY NIGHT - WEDNESDAY:
SURFACE LOW PRESSURE SYSTEM SHOULD BE CENTERED ALONG THE
KANSAS/MISSOURI BORDER BY SUNSET TUESDAY WITH THE ACCOMPANYING COLD
FRONT EXTENDING SOUTHWARD INTO EASTERN OKLAHOMA. A FEW LINGERING
AREAS OF LIGHT RAIN MAY BE EXPECTED IN THE EXTREME NORTHEASTERN
PORTION OF OUR FORECAST AREA TUESDAY EVENING THEN THE PRECIPITATION
SHOULD MOVE OUT OF THE AREA AS SURFACE HIGH PRESSURE WORKS ITS WAY
IN. CLOUDS WILL BE SLOW TO BREAK DUE TO THE CYCLONIC LIFT ASSOCIATED
WITH THE UPPER TROF SLOWLY MOVING OUT OF THE PLAINS AND TO THE
NORTHEAST. OVERNIGHT LOWS WILL BE WARMER WEDNESDAY NIGHT AS WINDS
ARE BACK TO THE SOUTH IN RESPONSE OF THE NEXT STORM SYSTEM MOVING
INTO THE NORTH CENTRAL U.S.

THURSDAY - MONDAY:
MODELS IN FAIRLY GOOD AGREEMENT WITH HAVING AN UPPER LEVEL STORM
SYSTEM MOVE FROM SOUTH CENTRAL CANADA ON THURSDAY TO THE EAST COAST
BY MONDAY. FOR NOW AM LEAVING THE FORECAST DRY. HOWEVER...AM
CONCERNED THAT THE SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM
COULD PRODUCE A FEW SHOWERS IN OUR AREA THURSDAY NIGHT AND INTO
FRIDAY. MOISTURE WILL BE LIMITED SO WILL KEEP THE FORECAST AS IS,
I.E. DRY. WILL NEED TO MONITOR THOUGH. AS THE STORM SYSTEM MOVES
INTO THE EASTERN U.S. COOL TEMPERATURES ARE SLATED TO MOVE INTO THE
PLAINS. SATURDAY SHOULD ONLY SEE HIGHS IN THE MID 40S. SUNDAY
ANOTHER SHOT OF ENERGY IS PROGGED TO MOVE THROUGH THE NORTHERN
PLAINS. SURFACE BOUNDARY WITH THIS SYSTEM SHOULD SWING THE SURFACE
WINDS AROUND TO THE SOUTH WHICH WILL WARM US UP A FEW
DEGREES...ESPECIALLY IN OUR WESTERN COUNTIES WHERE THE SOUTHERLY
FLOW WILL BE STRONGER. MONDAY WILL BE DRY WITH SEASONAL
TEMPERATURES.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS MOST TAF LOCATIONS FOR A GOOD PORTION OF THE DAYLIGHT
HOURS TODAY.  MVFR CEILINGS WILL BE THE NORM UNTIL AROUND
00Z/TUE...THEN IFR CIGS AND VISIBILITIES ARE EXPECTED TO MOVE INTO
THE AREA THIS EVENING AS THE RAIN TAPERS OFF TO MAINLY DRIZZLE AS
DRY SLOT MOVES OVER THE TOP OF THE SATURATED LOW LAYERS.  IFR OR
EVEN SOME LIFR CONDITIONS WILL BE POSSIBLE DURING THE LATE NIGHT
HOURS DURING SOME OF THE HEAVIER POCKETS OF DRIZZLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    43  51  36  55 /  80  30  10  10
HUTCHINSON      40  50  34  55 /  80  40  10  10
NEWTON          42  50  35  54 /  90  40  10  10
ELDORADO        44  51  36  53 /  90  40  10  10
WINFIELD-KWLD   45  51  37  55 /  80  20  10  10
RUSSELL         36  44  31  55 /  90  40  10  10
GREAT BEND      38  44  31  56 /  90  40  10  10
SALINA          39  49  34  53 /  90  50  10  10
MCPHERSON       40  49  34  54 /  90  40  10  10
COFFEYVILLE     47  55  39  54 /  90  30  10  10
CHANUTE         46  54  38  52 /  90  40  10  10
IOLA            45  53  38  52 /  90  50  20  10
PARSONS-KPPF    46  55  38  53 /  90  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 10, 9:08 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CST MON NOV 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
908 PM CST MON NOV 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...SOME OF
WHICH MAY PRODUCE HAIL TO THE SIZE OF DIMES THROUGH ROUGHLY
MIDNIGHT ALONG AND EITHER SIDE OF THE TURNPIKE CORRIDOR.

ADDITIONALLY...AREAS OF FOG WILL AFFECT CENTRAL AND SOUTH-CENTRAL
KANSAS...SOME OF WHICH COULD BE LOCALLY DENSE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH FIRE DANGER MAY EXIST IN MOST OF CENTRAL KANSAS DURING THE
AFTERNOON HOURS FROM THURSDAY THROUGH SATURDAY. HIGH FIRE DANGER
ALSO EXISTS MAINLY ON FRIDAY IN SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Special weather statement, Nov 10, 8:57 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CST MON NOV 10 2008

KSZ082-091-110330-
HARPER-KINGMAN-
857 PM CST MON NOV 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 855 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF NORWICH TO 10 MILES SOUTHWEST OF ANTHONY...AND MOVING
NORTHEAST AT 45 MPH.

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DARMOFAL
Special weather statement, Nov 10, 9:14 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CST MON NOV 10 2008

KSZ067-083-110345-
RENO-SEDGWICK-
914 PM CST MON NOV 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO AND SEDGWICK COUNTIES...

AT 910 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
HAVEN TO 6 MILES NORTH OF CHENEY TO NORWICH...AND MOVING NORTHEAST AT
45 MPH.

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DARMOFAL
Special weather statement, Nov 10, 9:34 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CST MON NOV 10 2008

KSZ067-068-082-083-091-092-110415-
HARPER-HARVEY-KINGMAN-RENO-SEDGWICK-SUMNER-
934 PM CST MON NOV 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER...HARVEY...KINGMAN...RENO...SEDGWICK AND
SUMNER COUNTIES...

AT 930 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
BURRTON TO ANDALE TO 6 MILES SOUTHWEST OF ANTHONY...AND MOVING
NORTHEAST AT 45 MPH.

THESE STORMS WILL AFFECT THE GREATER WICHITA AREA AFTER 10 PM.

PEA TO DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DARMOFAL

The radar

The Wichita radar (KICT), 31 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sedgwick

When
November 10, 9:37 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Hail, Harvey

When
November 10, 10:13 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.040, -97.340

Hail, Sedgwick

When
November 10, 10:47 PM CST
Where
Sedgwick County, 1.29 mi WSW of Eastborough
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.270

Hail, Butler

When
November 10, 11:10 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.820, -96.860

The hail was mostly pea-sized but few up to the size of dime were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142036, 142037, 142038, 142039.